Is there a connection between energy drinks and an increase in visits to the emergency room? Yes! According to a new government survey, the number of people seeking emergency treatment after drinking energy drinks has doubled in the United States during the past four years.
HOW CAN ENERGY DRINKS NEGATIVELY AFFECT OUR HEALTH?
Says Howard Mell, an emergency physician and spokesperson for the American College of Emergency Physicians, “A lot of people don’t realize the strength of these things. I had someone come in recently who had drunk three energy drinks in an hour, which is the equivalent of 15 cups of coffee.” Emergency physicians reported the following symptoms associated with large quantities of energy drinks: insomnia, nervousness, headache, rapid or irregular heartbeat, seizures, anxiety, and heart attacks. Last year, 18 deaths were reported as possibly linked to the energy drinks.
HOW MANY ENERGY DRINK USERS VISIT THE ER?
The government estimates that the number of energy drink/ER incidences increased from 10,000 people to 20,000 people from 2007 – 2011. Most of these incidences involved teenagers or young adults, according to the Substance Abuse and Mental Health Services Administration. More than 50% of the people visiting the ER reported that they had only consumed energy drinks, and nothing else.
About 42% of the people who had visited the ER and reported having recently consumed energy drinks also used the drinks in combination with drugs or alcohol. Last year a 14-year-old girl from Maryland died after drinking two large cans of Monster Energy drink, although Monster denies that her death is associated with consuming their product.
WHAT ARE THE SYMPTOMS OF CAFFEINE OVERDOSE?
- Breathing trouble
- Changes in alertness
- Increased thirst
- Irregular heartbeat
- Muscle twitching
- Rapid heartbeat
- Sleeping trouble
- Urination – increased
Symptoms in babies may include:
- Muscles are very tense, then very relaxed
- Rapid, deep breathing
- Rapid heartbeat
- If not treated, death may result from convulsions or an irregular heartbeat.
WHAT SHOULD BE DONE FOR IMMEDIATE TREATMENT?
If you are with a friend or family member and suspect that they are experiencing symptom from caffeine overdose, call 911 or The National Poison Control Center (1-800-222-1222). This number can be called from anywhere in the United States, and will allow you talk to experts in poisoning. They will give you further instructions. Stay with the person. Do not induce vomiting. The trained emergency person might administer one or more of the following treatments:
- Activated charcoal
- Breathing support
- Methods to correct abnormal heartbeats
- Gastric lavage tube through the stomach
The topic of energy drinks is controversial. Recent studies have shown that it can cause severe problems especially when combined with alcohol and drug use. Several senators are asking for more research studies and investigations on the effects of energy drinks by the Food and Drug Administration. What do you think about energy drinks?
“Can You Overdose on Caffeinated Drinks?” – CBS News
Caffeine Overdose – NY Times
Substance Abuse and Mental Health Services Administration
Food and Drug Administration
American College of Emergency Physicians
“Energy Drinks Increase Heart Contractions, Study Shows: Dangerous?” – CBS News
“Dangers of Energy Drinks” – Medical Daily
This article is written by Jean Voice Dart, M.S. Special Education from Illinois State University. Jean is a published author and has written hundreds of health articles as well as hosting a local television program, “Making Miracles Happen.” She is a Registered Music Therapist, Sound Therapist, and Master Level Energetic Teacher, and is the Executive Director, founder and Health and Wellness Educator of the Monterey Bay Holistic Alliance. The Monterey Bay Holistic Alliance is a registered 501 (c) 3 nonprofit health and wellness education organization. For more information about the Monterey Bay Holistic Alliance contact us or visit our website at www.montereybayholistic.com.
Disclaimer: The Monterey Bay Holistic Alliance is a charitable, independent registered nonprofit 501(c)3 organization and does not endorse any particular products or practices. We exist as an educational organization dedicated to providing free access to health education resources, products and services. Claims and statements herein are for informational purposes only and have not been evaluated by the Food and Drug Administration. The statements about organizations, practitioners, methods of treatment, and products listed on this website are not meant to diagnose, treat, cure, or prevent any disease. This information is intended for educational purposes only. The MBHA strongly recommends that you seek out your trusted medical doctor or practitioner for diagnosis and treatment of any existing health condition.